Purpose: Ciprofloxacin may prolong the QT interval and increase the risk of Torsade de Pointes (TdP). Intravenous administration of ciprofloxacin in patients with additional risks may elevate the risk of QTc interval prolongation. We prospectively assessed whether intravenous ciprofloxacin prolongs the QT interval in patients with additional co-morbidities and risk factors. We also reviewed the literature on the QT prolonging effect or TdP inducing effect of ciprofloxacin.
Methods: ICU Patients who were treated with intravenous ciprofloxacin as part of their therapy were recruited. ECG was recorded within 60 min before start and in the last 30 min of 1 h infusion, or within 30 min after the end of ciprofloxacin infusion. QT interval was corrected for the heart rate using both Bazett's and Fridericia's formula. The changes were analyzed using the paired Student's t-test.
Results: Ten patients were included in the study (average age 74-y, 6 males). The average baseline QTc interval corrected with Bazett's formula was 448 ms that was shortened during or after ciprofloxacin infusion by 3 ms and 2 ms based on Bazett's (p=0.67) and Fridericia's (p=0.68) formula, respectively. No observational study or cohort study thus far has shown that ciprofloxacin has a QT prolonging effect or increases the risk of TdP or (cardiovascular) mortality. Conclusion. Based on our results and the results of previous studies, it is unlikely that ciprofloxacin has a clinically relevant QT prolonging effect or an increased risk of TdP. This article is open to POST-PUBLICATION REVIEW. Registered readers (see "For Readers") may comment by clicking on ABSTRACT on the issue's contents page.